Close mobile menu×
Close mobile menu

Snapping Hip Syndrome (Pediatric)

Make an appointment. Call (212) 305-4565.

What is snapping hip syndrome?

Snapping hip syndrome is a sometimes painful snapping sensation. There are two types:

  • Internal snapping hip syndrome is due to a tight or inflamed hip flexor tendon that “snaps” over a bony prominence on the front of the pelvis (hip bone).
  • External snapping hip syndrome is caused by a tight or inflamed iliotibial band (a tendon) that “snaps” across a bony prominence on the outside of the hip.

Snapping or popping over the front of the hip may also be caused by a torn piece of cartilage in part of the hip joint.

Who is affected by snapping hip syndrome?

This condition affects 5 to 10 percent of the population. It is more common in females and affects up to half of adolescent dancers.

What causes snapping hip syndrome?

Both internal and external snapping hip syndrome can be caused by tightness in the affected structure. The pain usually starts during an adolescent growth spurt and is more common in athletes who perform repetitive hip flexion.

What are the symptoms of snapping hip syndrome?

Symptoms of snapping hip syndrome are a snapping sensation, with or without associated pain, when the hip repeatedly bends and rotates outward. External snapping hip syndrome can cause tenderness on the outside of the hip.

How is snapping hip syndrome diagnosed?

Diagnosis is generally made based on a medical history and physical examination. Patients often reproduce the snapping voluntarily. Imaging studies such as X-rays and MRIs are typically not needed, though our doctors may do these tests if symptoms or the physical examination are abnormal, or if the pain does not go away with the usual treatment.

What is the treatment for snapping hip syndrome?

Treatment normally requires a period of rest and modification of activities. Stretching exercises can help to improve tightness. Our doctors may prescribe physical therapy to strengthen the hip muscles and recommend nonsteroidal anti-inflammatory medications to alleviate symptoms.